A 66-year-old female presented to the Emergency Department in respiratory arrest. According to EMS, she was receiving a cervical injection of bupivacaine and methylprednisolone at a neurosurgeon’s office when she immediately developed nausea and shortness of breath. Shortly afterwards, she became unresponsive and went into respiratory distress, resulting in rescue breathing performed by the neurosurgeon.
Local cervical facet injections are commonly used for pain management with a low complication rate. We report a patient who went into sudden respiratory arrest following bilateral facet injections with bupivacaine and methylprednisolone. Literature review showed no cases of respiratory arrest have been reported following a cervical facet injection, although injection of bupivaciane in spinal anesthesia is noted in a few case reports in the anesthesia literature.
Cervical neck pain is a common disorder [1,2] where cervical facet injections are a frequent used intervention for the diagnosis and treatment of this disorder . Complication rates are low , with no case reports noted in the literature showing acute respiratory arrest following a cervical facet injection. Injection of bupivaciane in spinal (epidural) anesthesia is noted in a few case reports in anesthesia literature to cause respiratory arrest [5,6,7,8,9]. We describe a case of sudden respiratory arrest following a cervical facet injection.
A 66-year-old female presented to the Emergency Department in respiratory arrest. According to EMS, she was receiving a cervical injection of bupivacaine and methylprednisolone at a neurosurgeon’s office when she immediately developed nausea and shortness of breath. Shortly afterwards, she became unresponsive and went into respiratory distress, resulting in rescue breathing performed by the neurosurgeon. She had no history of prior cardiac or respiratory issues and no recent cold or flu-like symptoms.
EMS personnel intubated and bagged her prior to arrival to the ED. Initial vital signs en route were a blood pressure of 148/94, pulse of 80, and in respiratory arrest. Twelve minutes later, upon arrival at the ED, her blood pressure was 139/72, pulse was 74 and regular, and no spontaneous breaths were noted. Pupils were equal and reactive. She had progressed from a GCS of 3T in the ambulance to 6T by the time she arrived at the ED.
She exhibited normal sinus rhythm and no ST elevations or depressions. She was placed on a ventilator and end-tidal CO2. While in the ED, the patient was given 2mg of Narcan IV because it was found that she had a duragesic patch (75mcg) on. The patch was subsequently removed. A portable chest X-ray was obtained that showed appropriate placement of the tube with no other acute process identified.
More history was obtained from the family. This was her second cervical injection, the previous being a week prior. She was being treated for chronic neck pain after a motor vehicle accident and was found to have cervical osteophytes, degenerative disc disease, and stenosis at C5-6 and C6-7. According to her family, she was doing quite well after the first injection. The patient was on Fentanyl patch (75 mcg), Skelaxin (800 mg), Synthroid (50 mcg), Hydrocholorothiazide (50 mg), Premarin (1.25 mg), and Darvocet (1-2 tablets). The patient is allergic to codeine, Vicodin, and sulfa medications.
A CT of her head and neck came back with no acute findings. Lab work revealed 10.3 white count, hemoglobin was 12.5, platelets of 303,000, 91 segs and no bands. All cardiac enzymes came back within normal limits. BUN was 19, creatinine of 1, with otherwise normal electrolytes.
Over the next 30 minutes, she became more responsive and a trial of CPAP was used. It was well tolerated and the patient was extubated in the Emergency Department. ICU was consulted after extubation. The patient was transferred to progressive (step-down) ICU for overnight observation. She was discharged home in stable condition the next day. The patient was given a final diagnosis of respiratory arrest and a marcaine reaction.
Cervical facet injections are common with a low complication rate. Bupivacaine can be used for pain management in patients with degenerative disc disease . A facet injection is a minimally invasive procedure that can temporarily relieve neck pain caused by inflamed facet joints.
Bupivacaine (Marcaine®) is a local anesthetic of the amide class, structurally similar to lidocaine. It is used to treat pain by local infiltration, peripheral nerve, and neuraxial blockade. The drug is often used for surgical, obstetric, or diagnostic procedures. Currently, there has been success in using bupivacaine, with or without an opioid, to treat chronic pain.  This case illustrates a side effect of cervical facet injections with bupivacaine, respiratory arrest, and has not previously been reported in the literature using this technique.
Respiratory arrest after the administration of a bupivacaine (Marcaine®) injection is a rare side effect. Most of the cases in the literature deal with bupivacaine when it is used in epidural or spinal anesthesia. In a facet injection, spinal anesthesia may occur if the local anesthetic is unintentionally injected into the nerve root sleeve. As far as the authors can tell, there is little written about bupivacaine causing respiratory arrest in a cervical facet injection.
This case emphases the importance to appreciate the possibility that a cervical facet injection can cause sudden respiratory arrest. Prompt identification of this possible life-threatening complication is imperative when dealing with any cervical injection. When this condition is suggested by the patient’s complaints, their head should be immediately elevated after the injection to make sure that the bupivacaine flows inferiorly.
This case shows that spinal facet injections with bupivacaine can cause sudden respiratory arrest. ED physicians need to be aware of this reaction as a possible side effect of this procedure.
 Fejer R, Kyvik KO, Hartvigsen J. The prevalence of neck pain in the world population: a systematic critical review of the literature. Eur Spine J 2006;15:834–848
 Lawrence RC, Helmick CG, Arnett FC. Estimates of the prevalence of arthritis and selected musculoskeletal disorders in the United States. Arthritis Rheum. 1998;41:778–799
 Manchikanti L, Staats PS, Singh V, Schultz DM, Vilims BD, Jasper JF, Kloth DS, Trescot AM, Hansen HC, Falasca TD, Racz GB, Deer T, Burton AW, Helm S, Lou L, Bakhit CE, Dunbar EE, Atluri SL, Calodney AK, Hassenbusch S, Feler CA. Evidence-based practice guidelines for interventional techniques in the management of chronic spinal pain. Pain Physician. 2003;6:3–80. http://www.asipp.org/documents/Guidelines%202003.pdf
 Cheng J, Abdi S. Complications of joint, tendon, and muscle injections. Tech Reg Anesth Pain Manag. Jul 2007;11(3):141-147.
 Celik J, Reisli R, Sarkilar G, Okesli S. Respiratory arrest after intrathecal injection of sufentanil and bupivacaine. Acta Anaesthesiol Scand. 2004 Jul;48(6):793-4.
 Deer TR, Serafini M, Buchser E, Ferrante FM, Hassenbusch SJ. Intrathecal Bupicavaine for Chronic Pain: A Review of Current Knowledge. Neuromodulation. 2002;5(4):12.
 Wong A, Fung L. Pulmonary atelectasis following spinal anaesthesia for caesarean section. Anaesth Intensive Care. 2006 Oct;34(5):687-8.
 Greenhalgh CA. Anaesthesia. Respiratory arrest in a parturient following intrathecal injection of sufentanil and bupivacaine. 1996 Feb;51(2):173-5.
 Kuczkowski, KM. Respiratory arrest in a parturient following intrathecal administration of fentanyl and bupivacaine as part of a combined spinal-epidural analgesia for labour. Anaesthesia. 2002;57(9): 939-40.
 Kumar K
, Bodani V, Bishop S, Tracey S. Use of intrathecal bupivacaine in refractory chronic nonmalignant pain. Pain Med.10(5):819-28.